North Dakota, 2018

Hail and Damaging Wind in North Dakota, July 21, 2018

July 21, 2018 · NWS BIS · 11 events in 5 counties and zones

A cold front pushing through the region interacted with a narrow instability axis situated over eastern Montana and the western Dakotas, resulting in thunderstorm development. Some storms became severe over western North Dakota producing large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front pushing through the region interacted with a narrow instability axis situated over eastern Montana and the western Dakotas, resulting in thunderstorm development. Some storms became severe over western North Dakota producing large hail and strong winds. The largest hail was golf ball size, and was reported in Billings, McKenzie, Williams, and Slope Counties. The strongest thunderstorm wind gust was 66 mph, and occurred in Dunn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 1:27 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 1:27 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
227 PM CDT Sat Jul 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 202 PM CDT Sat Jul 21 2018

Severe thunderstorm potential west late this afternoon and
evening, and central on Sunday highlight the short term forecast.

Continuing to monitor convection that has initiated across
northeast Montana between 17-18 UTC ahead of the surface trough
and aided by a likely mid to upper level impulse noted as a small
scale cirrus deck upstream of the convection. Overall, this
convection is not being well handled yet by the HRRR, at least not
past its 18 UTC radar assimilation. Surface temperatures as of 19
UTC have climbed into the upper 80s and lower 90s, with lower to
mid 60s dewpoints in an narrow axis across eastern Montana.
Overall, instability is a bit less into far western North Dakota.
Deep layer shear around 40 kts orthogonal to the surface trough
would favor the potential development of a supercell or two out of
the ongoing convection across northeast Montana that could
approach the North Dakota border by 21-23 UTC. A second area of
concern late this afternoon and this evening is the far southwest
with the approach of a shortwave evident by a mid to upper level
cloud deck between Billings and Miles City, with cumulus field
development across southwest North Dakota into northwest South
Dakota. Instability is greater across far southwest North Dakota
compared to the northwest. Messaging large hail to golf ball size
for now, although this may have to be raised dependent on upstream
trends across Montana. Damaging winds to around 65 mph are also
possible, in addition to a tornado or two possible given the
potential for supercells. As convection propagates into central
North Dakota later this evening, it will outrun the best
instability and is expected to weaken into the overnight.

For Sunday, much of central North Dakota is in a Slight Risk for
severe thunderstorms in the SPC Day 2 Outlook in association with
a cold front and stronger mid level wave. Deep layer shear of
30-40kts generally orthogonal to the front, with moderate MLCAPE
of 1500-2000 j/kg Sunday afternoon and evening supports the
potential for discrete, organized severe convection, including
supercells. Some uncertainty is added given possible cloud cover
from overnight and morning convection. Precipitable water may
climb to near 1.80 inches ahead of the front, which would support
a localized heavy rain threat. However, training of storms seems
somewhat unlikely given the synoptic setup. The main area of
concern are those areas which received very heavy rainfall across
the James River Valley earlier this week.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM CDT Sat Jul 21 2018

Cooler temperatures and sporadic thunderstorm chances highlight
the extended forecast next week.

Northwest flow aloft is favored most of next week by the 12 UTC
global suite across western and central North Dakota. This would
favor a stretch of below normal temperatures in the 70s and lower
80s with sporadic rain shower and thunderstorm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 202 PM CDT Sat Jul 21 2018

Southeast wind gusts of 25-30kts will continue this afternoon and
early evening across western North Dakota. Thunderstorms may
enter western North Dakota between 21-23 UTC from Montana, and
move east through the evening and overnight. A few storms may be
severe with large hail and damaging winds. Another round of severe
thunderstorms is possible across central North Dakota on Sunday
afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, Jul 21, 12:17 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
117 PM CDT Sat Jul 21 2018

NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop and move into western North
Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late
this afternoon and evening. A few of these storms could become
severe with large hail to golf ball size, and damaging winds near
65 mph. A tornado or two are also possible across far western
North Dakota.

Thunderstorms are expected to move into central North Dakota
later this evening and overnight, but are expected to be
weakening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, and again on Sunday.

NDZ005-013-023-025-221830-
Rolette-Pierce-Wells-Foster-
117 PM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

PA

In the hours before

Special weather statement, Jul 21, 2:24 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
324 PM CDT SAT JUL 21 2018

NDZ009-212100-
Williams ND-
324 PM CDT SAT JUL 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS COUNTY
UNTIL 400 PM CDT...

At 324 PM CDT, a strong thunderstorm was located 7 miles west of
Bonetrail, or 25 miles northwest of Williston, moving east at 40 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Williston, Epping, Bonetrail, Zahl, Spring Brook and Blacktail Lake.

LAT...LON 4863 10404 4851 10331 4816 10339 4817 10405
TIME...MOT...LOC 2024Z 286DEG 36KT 4842 10401

JONES

The radar

The Glasgow radar (KGGW), 202 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
July 21, 2:37 PM CST to 2:39 PM CST
Where
Williams County, 3.9 mi SW of Bonetraill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
48.380, -103.910

Hail, Williams

When
July 21, 4:54 PM CST to 4:57 PM CST
Where
Williams County, 7.68 mi WNW of Trenton
Measured
1 in hail
Reported by
Public
Coordinates
48.130, -103.990

Funnel Cloud, Williams

When
July 21, 5:13 PM CST to 5:15 PM CST
Where
Williams County, 0.46 mi E of Trenton
Reported by
Fire Department/Rescue
Coordinates
48.070, -103.840

Hail, Williams

When
July 21, 5:21 PM CST to 5:24 PM CST
Where
Williams County, 2.41 mi ENE of Trenton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
48.080, -103.800

Hail, McKenzie

When
July 21, 5:10 PM MST to 5:14 PM MST
Where
McKenzie County, 1.38 mi N of Watford City
Measured
1.75 in hail
Reported by
Public
Coordinates
47.820, -103.280

Hail, Slope

When
July 21, 5:15 PM MST to 5:17 PM MST
Where
Slope County, 12.47 mi N of Marmarth
Measured
1.75 in hail
Reported by
Public
Coordinates
46.480, -103.880

Hail, McKenzie

When
July 21, 5:25 PM MST to 5:27 PM MST
Where
McKenzie County, Watford City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.800, -103.280

Hail, McKenzie

When
July 21, 5:41 PM MST to 5:47 PM MST
Where
McKenzie County, 7.73 mi S of Watford City
Measured
0.75 in hail
Reported by
Public
Coordinates
47.690, -103.250

Hail, McKenzie

When
July 21, 5:49 PM MST to 5:52 PM MST
Where
McKenzie County, 0.69 mi N of Mandaree
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.730, -102.680

Hail, Billings

When
July 21, 5:50 PM MST to 5:53 PM MST
Where
Billings County, 10.05 mi SW of Sully Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
46.750, -103.520

Thunderstorm Wind, Dunn

When
July 21, 6:22 PM MST to 6:24 PM MST
Where
Dunn County, 6.99 mi SW of Manning
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.170, -102.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774527, 774528, 774530, 774532, 774529, 774531, 774533, 774534, 774535, 774536, 774537.